Alert archive / Florida / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 35, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at May 28, 2020, 4:56 PM EDT for Seminole County, Volusia County, Florida. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2020, 4:56 PM EDT (20:56 UTC)
- Expired
- May 28, 2020, 5:30 PM EDT
- In force
- 34 min
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Seminole County, FL, Volusia County, FL
The radar
The Melbourne radar (KMLB), 106 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 8.9 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1971 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 683 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
437 WUUS52 KMLB 282056 SVRMLB FLC117-127-282130- /O.NEW.KMLB.SV.W.0035.200528T2056Z-200528T2130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Melbourne FL 456 PM EDT Thu May 28 2020 The National Weather Service in Melbourne has issued a * Severe Thunderstorm Warning for... Northeastern Seminole County in east central Florida... Central Volusia County in east central Florida... * Until 530 PM EDT. * At 455 PM EDT, a severe thunderstorm was located near Deltona, moving west at 5 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Deltona, Port Orange, Sanford, DeLand and New Smyrna Beach. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 2909 8100 2876 8106 2882 8136 2912 8120 TIME...MOT...LOC 2055Z 107DEG 5KT 2897 8112 HAIL...<.75IN WIND...60MPH $$ Smith
2 follow-up statements
462 WWUS52 KMLB 282112 SVSMLB Severe Weather Statement National Weather Service Melbourne FL 512 PM EDT Thu May 28 2020 FLC117-127-282130- /O.CON.KMLB.SV.W.0035.000000T0000Z-200528T2130Z/ Seminole FL-Volusia FL- 512 PM EDT Thu May 28 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT FOR NORTHEASTERN SEMINOLE AND SOUTH CENTRAL VOLUSIA COUNTIES... At 512 PM EDT, a severe thunderstorm was located near Lake Helen, moving west at 5 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Deltona, Sanford, DeLand, Orange City and Lake Helen. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 2876 8106 2882 8136 2899 8127 2896 8102 TIME...MOT...LOC 2112Z 107DEG 5KT 2898 8115 HAIL...<.75IN WIND...60MPH $$ Smith
820
WWUS52 KMLB 282121
SVSMLB
Severe Weather Statement
National Weather Service Melbourne FL
521 PM EDT Thu May 28 2020
FLC117-127-282131-
/O.EXP.KMLB.SV.W.0035.000000T0000Z-200528T2130Z/
Seminole FL-Volusia FL-
521 PM EDT Thu May 28 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SEMINOLE AND
SOUTH CENTRAL VOLUSIA COUNTIES WILL EXPIRE AT 530 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However gusty winds are still possible with
this thunderstorm.
LAT...LON 2876 8106 2882 8136 2899 8127 2896 8102
TIME...MOT...LOC 2121Z 107DEG 5KT 2898 8116
$$
SmithWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:15 PM EDT, 2 hours 41 minutes earlier.
Area forecast discussion, May 28, 2:15 PM EDT, 2 hours 41 minutes before
Area Forecast Discussion National Weather Service Melbourne FL 215 PM EDT Thu May 28 2020 .DISCUSSION... ...Locally Heavy Rains Possible through at least Saturday... Through tonight...Showers and lightning storms will continue to increase in coverage through the remainder of this afternoon and evening. Focus for highest coverage will shift toward the interior through the afternoon with sea breezes moving inland and where more boundary interactions will occur. As we get toward the early evening hours, some storms may get pushed back toward the Brevard and Volusia coasts. Scattered convection will linger into the evening, but no precipitation is expected after midnight. Overall storm motion will be slow, and with such deep moisture in place, storms may produce a very quick two inches of rainfall possibly resulting in flooding of poor-drainage areas and ponding of water on roadways. Other storms hazards will be wind gusts around 50 mph in the strongest storms as well as frequent lightning. Tonight's low temperatures will be in the low to middle 70s. Friday (modified previous)...All ingredients utilizing a traditional wet season regime indicate deep convection, with slow moving afternoon storms likely producing some locally heavy rains. Deep layer winds out of the SW along with PWAT values around 2 inches (51mm) and an UL wave moving across the OH/TN Valleys will favor numerous showers and afternoon storms along and east of the I-4 corridor with sct coverage across the Treasure Cst to Lake Okeechobee. Main threats will be frequent lightning, downburst winds of 40 to 50 mph along with periods of torrential rainfall. Weekend (previous)...Upr troughing will swing east of the Appalachians and this axis will depart east of the local area Sat night. Before this occurs, a favorable setup will remain Sat along the interior to east coast of the peninsula for development of Sct- Nmrs lightning storms. Coverage of showers and storms wl be slightly lower Sun as some drying is indicated behind the departing shortwave. Rain chances 50 to 70 percent Sat will reduce to around 40-50 pct during Sunday. Extended (previous)...Early next week, GFS and EC guid indicates a large area of high pressure to the north bringing development of onshore flow. This pattern does not appear to tap significant moisture through at least the first half of the week and PoP will be limited in general, with higher than Isold mention along the Treasure Cst. Expect normal temp ranges due to strong marine influence. && .AVIATION... Sea breezes moving inland from both coasts are generating scattered TSRA. Convection will continue to move inland away from coastal terminals this afternoon with a collision occurring over the interior btwn 21Z-23Z. Potential for wet microbursts exists with gusts greater than 35 knots in some storms. Airport Weather Warning may be needed for MCO/ORL later this afternoon. Have ramped up TEMPO groups for SFB/MCO/ISM with +TSRA and wind gusts of 30 knots for now. Storms may push back toward the east coast (TIX/MLB) this evening so added a VCSH there at 00Z. && .MARINE... Through tonight...Scattered showers and storms will be in the vicinity of the nearshore Atlantic waters and Intracoastal Waterway through mid afternoon before activity transitions inland. However, some storms are forecast to push back toward the east coast early this evening. Boaters should keep an eye on the eye for thunderstorms approaching from the west. Friday (modified previous)...Marine conditions marginally favorable with seas around 3-4 ft and southerly winds 5-10 kt becoming southeasterly 10-15 kt in the afternoon. Winds and seas will be locally higher near scattered to numerous showers and storms moving offshore. Weekend...Seas wl continue to average 3-4 ft this weekend due to an expected swell component, with an light onshore wind, increasing in the afternoons due to sea breeze development. Extended...Light to gentle onshore winds early next week with seas around 3-4 ft Mon, increasing to 4 to 6 ft by early Tue as onshore winds show an increase in gradient. headlines will likely be needed by Mon night into Tue as seas increase near advisory criteria. && .PRELIMINARY POINT TEMPS/POPS... DAB 74 87 69 89 / 30 60 30 60 MCO 73 90 72 90 / 40 70 20 70 MLB 75 86 71 87 / 20 50 30 60 VRB 74 87 71 87 / 20 40 30 50 LEE 74 89 71 91 / 40 70 10 60 SFB 74 89 72 91 / 40 70 20 70 ORL 75 88 70 90 / 40 70 20 70 FPR 73 87 71 87 / 20 40 30 50 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. && SHORT TERM...Combs LONG TERM....Sedlock AVIATION...Kelly
Hazardous weather outlook, May 28, 11:20 AM EDT, 5 hours 36 minutes before
Hazardous Weather Outlook...Updated National Weather Service Melbourne FL 1120 AM EDT Thu May 28 2020 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-290000- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Southern Brevard-Osceola- Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia- Southern Lake-Northern Brevard- 1120 AM EDT Thu May 28 2020 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...THIS AFTERNOON AND TONIGHT. .THUNDERSTORM IMPACT... Scattered to numerous showers and thunderstorms will develop across east central Florida this afternoon, with the greatest coverage of storms across the inland areas. These storms will be slow moving today. The strongest storms will be capable of producing dangerous cloud-to-ground lightning strikes, torrential downpours, and strong wind gusts up to 50 mph. Remember that lightning can strike more than 10 miles away from a storm, and just because you do not hear thunder, does not mean you are safe from lightning. If you see lightning nearby, go into a sturdy building and wait for the storms to pass before returning outdoors. .RIP CURRENT IMPACT... There is a moderate risk of rip currents today at all east central Florida beaches. While dangerous rip currents will be present all day the risk will be greatest after 3 PM this afternoon, due to tidal effects. Be sure to always swim at a life guarded beach and never swim alone. .FLOOD IMPACT... Slow moving storms this afternoon will produce locally heavy rainfall, mostly west of Interstate 95. The heaviest rain storms could result in 2 to 4 inches of rain in a short amount of time. This will lead to minor flooding of roads, culverts, and low lying and poor drainage areas. .MARINE THUNDERSTORM GUST IMPACT... Scattered to numerous shower and lightning storms will develop across the interior peninsula today. Some of these storms could produce wind gusts in excess of 34 knots over inland lakes and waterways, as well as along the coast. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. Scattered to numerous showers and lightning storms will occur each afternoon and early evening through the weekend and early next week. Deadly cloud to ground lightning strikes, localized flooding from heavy rainfall, and gusty winds are the main threats. By mid next week rain chances decrease, with only isolated to scattered storms expected. The risk of rip currents will be remain moderate into this weekend, then increase to moderate to high early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed this afternoon and tonight. Rodriguez/Sedlock
In the hours before
Special weather statement, May 28, 2:55 PM EDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Melbourne FL
Issued by National Weather Service Tampa Bay Area Ruskin FL
255 PM EDT Thu May 28 2020
FLZ058-059-064-281945-
St. Lucie FL-Okeechobee FL-Martin FL-
255 PM EDT Thu May 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ST. LUCIE...SOUTHEASTERN
OKEECHOBEE AND WESTERN MARTIN COUNTIES UNTIL 345 PM EDT...
At 254 PM EDT, Doppler radar was tracking a strong thunderstorm near
J And S Fish Camp, moving northwest at 15 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
J And S Fish Camp, Four Seasons Estates, Tradition and Country Hills
Estates.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2704 8064 2708 8066 2711 8066 2716 8071
2719 8076 2734 8087 2755 8060 2716 8037
2699 8061
TIME...MOT...LOC 1854Z 143DEG 13KT 2717 8059
TBWLocal storm report, May 28, 3:52 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
352 PM EDT THU MAY 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0221 PM TSTM WND GST 3 SE LAKE GRIFFIN 28.82N 81.81W
05/28/2020 M43.00 MPH Lake FL ASOS
MEASURED WIND GUST OF 43 MPH/37 KT AT KLEE ASOS.
0235 PM HAIL N LADY LAKE 28.93N 81.93W
05/28/2020 E0.75 INCH Lake FL AIRPLANE PILOT
PENNY SIZE HAIL REPORTED IN LADY LAKE.
&&
JCSpecial weather statement, May 28, 3:52 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Melbourne FL
352 PM EDT Thu May 28 2020
FLZ047-053-054-058-282100-
Southern Brevard County FL-Okeechobee FL-Osceola FL-Indian River FL-
352 PM EDT Thu May 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OKEECHOBEE...WESTERN
INDIAN RIVER...SOUTHWESTERN BREVARD AND SOUTHEASTERN OSCEOLA COUNTIES
UNTIL 500 PM EDT...
At 352 PM EDT, Doppler radar was tracking a strong thunderstorm near
Blue Cypress Lake, moving northwest at 25 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Palm Bay, Camp Holly Fish Camp, Kenansville, Blue Cypress Lake and
Fort Drum.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2756 8068 2754 8068 2752 8087 2806 8116
2809 8069 2756 8056
TIME...MOT...LOC 1952Z 154DEG 22KT 2765 8073
SmithSpecial weather statement, May 28, 3:56 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Melbourne FL
356 PM EDT Thu May 28 2020
FLZ041-044>046-053-141-144-282100-
Northern Lake County FL-Osceola FL-Coastal Volusia FL-Orange FL-
Seminole FL-Inland Volusia FL-Southern Lake County FL-
356 PM EDT Thu May 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SEMINOLE...CENTRAL
LAKE...WESTERN ORANGE...NORTHWESTERN VOLUSIA AND NORTHWESTERN OSCEOLA
COUNTIES UNTIL 500 PM EDT...
At 356 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pierson to 10 miles west of Champions
Gate. Movement was east at 10 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Orlando, Deltona, Daytona Beach, Kissimmee and Sanford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2943 8107 2877 8121 2814 8149 2814 8152
2826 8156 2826 8166 2835 8166 2835 8179
2905 8166 2906 8164 2934 8160 2940 8142
2926 8142 2927 8115 2941 8116
TIME...MOT...LOC 1956Z 261DEG 10KT 2929 8150 2825 8180
SmithSpecial weather statement, May 28, 4:28 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Melbourne FL
428 PM EDT Thu May 28 2020
FLZ045-053-282130-
Osceola FL-Orange FL-
428 PM EDT Thu May 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ORANGE AND
NORTHWESTERN OSCEOLA COUNTIES UNTIL 530 PM EDT...
At 427 PM EDT, Doppler radar was tracking a strong thunderstorm near
West Lake Toho, moving west at 10 mph. Additional strong
thunderstorms are expected to form along the sea breeze boundary, to
the north and south of this storm.
Pea size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Orlando, Kissimmee, Saint Cloud, Wedgefield and Azalea Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2856 8133 2844 8090 2842 8089 2793 8134
2795 8134 2798 8138 2800 8139 2800 8142
2804 8146 2806 8146 2806 8144 2801 8138
2804 8136 2807 8137 2807 8135 2808 8135
2809 8145 2814 8146 2814 8151
TIME...MOT...LOC 2027Z 091DEG 7KT 2820 8135
SmithSpecial weather statement, May 28, 4:33 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Melbourne FL
433 PM EDT Thu May 28 2020
FLZ041-046-141-282200-
Coastal Volusia FL-Seminole FL-Inland Volusia FL-
433 PM EDT Thu May 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SEMINOLE AND CENTRAL
VOLUSIA COUNTIES UNTIL 600 PM EDT...
At 432 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Osteen, or 9 miles west of Edgewater, moving
northwest at 10 mph. Another line of strong thunderstorms from
Flagler Beach to Debary is moving east at 10 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Deltona, Daytona Beach, Port Orange, Ormond Beach and New Smyrna
Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2936 8103 2911 8090 2875 8099 2881 8123
2943 8111 2943 8110
TIME...MOT...LOC 2032Z 152DEG 9KT 2892 8105
SmithThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 12:49 PM EDT | Special Marine Warning | MLB | 86 min | |
| May 28, 2:44 PM EDT | Special Weather Statement | MLB | Lake | 61 min |
| May 28, 2:55 PM EDT | Special Weather Statement | MLB | Saint Lucie | 50 min |
| May 28, 3:52 PM EDT | Special Weather Statement | MLB | Osceola | 68 min |
| May 28, 3:56 PM EDT | Special Weather Statement | MLB | Lake, Volusia | 64 min |
| May 28, 4:09 PM EDT | Special Marine Warning | MLB | 2 hr | |
| May 28, 4:28 PM EDT | Special Weather Statement | MLB | Orange | 62 min |
| May 28, 4:33 PM EDT | Special Weather Statement | MLB | Volusia | 87 min |
| May 28, 5:07 PM EDT | Special Weather Statement | MLB | Orange, Seminole | 53 min |
| May 28, 5:14 PM EDT | Special Marine Warning | MLB | 2 hr | |
| May 28, 5:32 PM EDT | Special Weather Statement | MLB | Osceola | 43 min |
| May 28, 5:44 PM EDT | Areal Flood Advisory | MLB | Osceola | 91 min |
| May 28, 5:58 PM EDT | Areal Flood Advisory | MLB | Seminole, Volusia | 92 min |
| May 28, 6:19 PM EDT | Special Marine Warning | MLB | 116 min | |
| May 28, 6:25 PM EDT | Special Weather Statement | MLB | Seminole | 50 min |
| May 28, 7:10 PM EDT | Areal Flood Warning | MLB | Osceola | 65 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.